Japanese Journal of Mathematics

, Volume 12, Issue 1, pp 33–89 | Cite as

A sufficient condition for a rational differential operator to generate an integrable system

  • Sylvain CarpentierEmail author
Original Paper


For a rational differential operator \({L=AB^{-1}}\), the Lenard–Magri scheme of integrability is a sequence of functions \({F_n, n \geq 0}\), such that (1) \({B(F_{n+1})=A(F_n)}\) for all \({n \geq 0}\) and (2) the functions \({B(F_n)}\) pairwise commute. We show that, assuming that property (1) holds and that the set of differential orders of \({B(F_n)}\) is unbounded, property (2) holds if and only if L belongs to a class of rational operators that we call integrable. If we assume moreover that the rational operator L is weakly non-local and preserves a certain splitting of the algebra of functions into even and odd parts, we show that one can always find such a sequence (F n ) starting from any function in Ker B. This result gives some insight in the mechanism of recursion operators, which encode the hierarchies of the corresponding integrable equations.

Keywords and phrases

integrable systems Lenard–Magri scheme of integrability rational pseudo-differential operators symmetries 

Mathematics Subject Classification (2010)

37K10 17B80 35Q53 35S05 37K10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. BDSK09.
    Barakat A., De Sole A., Kac V.G.: Poisson vertex algebras in the theory of Hamiltonian equations. Jpn. J. Math. 4, 141–252 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. CDSK12.
    Carpentier S., De Sole A., Kac V.G.: Some algebraic properties of differential operators. J. Math. Phys. 53, 063501 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  3. CDSK13.
    Carpentier S., De Sole A., Kac V.G.: Some remarks on non-commutative principal ideal rings. C. R. Math. Acad. Sci. Paris 351, 5–8 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. CDSK14.
    Carpentier S., De Sole A., Kac V.G.: Rational matrix pseudodifferential operators. Selecta Math. (N.S.) 20, 403–419 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. DS08.
    Demskoi D.K., Sokolov V.V.: On recursion operators for elliptic models. Nonlinearity 21, 1253–1264 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. DSK13.
    De Sole A., Kac V.G.: Non-local Poisson structures and applications to the theory of integrable systems. Jpn. J. Math. 8, 233–347 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. DSKT15.
    De Sole A., Kac V.G., Turhan R.: On integrability of some bi-Hamiltonian two field systems of partial differential equations. J. Math. Phys. 56, 051503 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. GD76.
    Gel’fand I.M., Dikii L.A.: A Lie algebra structure in a formal variational calculation. Funct. Anal. Appl. 10, 16–22 (1976)CrossRefzbMATHGoogle Scholar
  9. EOR93.
    Enriquez B., Rubtsov V., Orlov A.: Higher Hamiltonian structures (the sl 2 case). JETP Lett. 58, 658–664 (1993)MathSciNetGoogle Scholar
  10. IS80.
    Ibragimov N.H., Shabat A.B.: Evolution equations with a nontrivial Lie-Bäcklund group. Funktsional. Anal. i Prilozhen. 14(no. 1), 25–36 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  11. MN01.
    Maltsev A.Y., Novikov S.P.: On the local systems Hamiltonian in the weakly non-local Poisson brackets. Phys. D 156, 53–80 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  12. MS08.
    A.V. Mikhailov and V.V. Sokolov, Symmetries of differential equations and the problem of integrability, In: Integrability, (ed. A.V. Mikhailov), Lecture Notes in Phys., 767, Springer-Verlag, 2009, pp. 19–88.Google Scholar
  13. MSS91.
    A.V. Mikhailov, A.B. Shabat and V.V. Sokolov, The symmetry approach to classification of integrable equations, In: What is Integrability?, (ed. V.E. Zakharov), Springer-Verlag, 1991, pp. 115–184.Google Scholar
  14. Olv93.
    P.J. Olver, Applications of Lie Groups to Differential Equations. Second ed., Springer-Verlag, 1993.Google Scholar
  15. SS84.
    V.V. Sokolov and A.B. Shabat, Classification of integrable evolution equations, In: Mathematical Physics Reviews, (ed. S.P. Novikov), Soviet Sci. Rev. Sect. C Math. Phys. Rev., 4, Harwood Academic Publ., Chur, 1984, pp. 221–280.Google Scholar
  16. SW09.
    J.A. Sanders and J.P. Wang, Number theory and the symmetry classification of integrable systems, In: Integrability, (ed. A.V. Mikhailov), Lecture Notes in Phys., 767, Springer-Verlag, 2009, pp. 89–118.Google Scholar
  17. Wan02.
    Wang J.P.: A list of 1 + 1 dimensional integrable equations and their properties. J. Nonlinear Math. Phys. 9(suppl. 1), 213–233 (2002)MathSciNetCrossRefGoogle Scholar

Copyright information

© The Mathematical Society of Japan and Springer Japan 2017

Authors and Affiliations

  1. 1.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA

Personalised recommendations